Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 73, NWS Sioux Falls, SD

July 6, 2020Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 6, 2020, 8:59 AM CDT for Lyon County, Iowa. It took effect at Jul 7, 2020, 9:30 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 8:59 AM CDT (13:59 UTC)
In effect from
Jul 7, 2020, 9:30 AM CDT
Expired
Jul 8, 2020, 6:14 AM CDT
In force
21 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 13.78 ft at Jul 7, 2020, 3:00 PM CDT.

actionminormoderate101507/0607/0707/0807/09
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

982 
WGUS43 KFSD 061359
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
859 AM CDT Mon Jul 6 2020

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Rock River At Rock Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Heavy rain earlier this morning, with additional rainfall later today,
will likely cause the river to rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC119-071758-
/O.NEW.KFSD.FL.W.0073.200707T1536Z-200709T0700Z/
/RAPI4.1.ER.200707T1536Z.200708T0000Z.200708T0700Z.NO/
859 AM CDT Mon Jul 6 2020

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Rock River At Rock Rapids.
* From Tuesday morning to late Wednesday night.
* At 8 AM Monday the stage was 9.23 feet.
* Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...Rise above flood stage by 11 AM Tuesday and crest near 
  13.3 feet by Tuesday July 7. The river will fall below flood stage 
  by Wednesday July 8.
* At stages near 13.0 feet...the lower banks on the left side of the 
  river will begin flooding. 

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  Recent Observed
         Stage    Stage  Time       Stage  Time       Crest Time

Rock River
RAPI4    13.0     9.23 Mon 8 AM     13.3  Tue 7 PM    9.7  Sun Jun 28

TRM
2 follow-up statements
564 
WGUS83 KFSD 071447
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
947 AM CDT Tue Jul 7 2020

...The Flood Warning continues for the following rivers in South 
Dakota and Iowa...

  James River At Huron
  James River Near Forestburg
  James River At Mitchell
  James River Near Scotland
  Rock River At Rock Rapids
   
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC005-081847-
/O.CON.KFSD.FL.W.0010.000000T0000Z-000000T0000Z/
/HURS2.3.ER.200305T0930Z.200321T1515Z.000000T0000Z.NO/
947 AM CDT Tue Jul 7 2020

The Flood Warning continues for
  The James River At Huron.
* Until further notice.
* At 9 AM Tuesday the stage was 11.24 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.00 feet.
* Forecast...The river will remain near 11.2 feet.
* At stages near 11.0 feet...significant amounts of rural areas will 
  experience flooding. 

&&
 
LAT...LON 4463 9833 4463 9821 4449 9810 4420 9810
          4420 9822 4447 9824

$$

SDC111-081847-
/O.EXT.KFSD.FL.W.0007.000000T0000Z-000000T0000Z/
/FORS2.3.ER.200302T0425Z.200525T1641Z.000000T0000Z.NR/
947 AM CDT Tue Jul 7 2020

The Flood Warning continues for
  The James River Near Forestburg.
* Until further notice.
* At 8 AM Tuesday the stage was 12.35 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will crest near 12.5 feet by Friday July 10, 
  then begin slowly falling.
* At stages near 12.0 feet...flooding begins over the left bank and a
  few county or township roads begin to flood. 

&&
 
LAT...LON 4420 9822 4420 9810 4402 9802 4393 9798
          4393 9812 4409 9816

$$

SDC035-061-081847-
/O.CON.KFSD.FL.W.0006.000000T0000Z-000000T0000Z/
/JRMS2.2.ER.200226T1615Z.200703T0645Z.000000T0000Z.NO/
947 AM CDT Tue Jul 7 2020

The Flood Warning continues for
  The James River At Mitchell.
* Until further notice.
* At 8 AM Tuesday the stage was 18.47 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.00 feet.
* Forecast...The river will crest near 18.6 feet by Saturday July 11, 
  then begin slowly falling.
* At stages near 20.0 feet...the higher banks overflow. 

&&
 
LAT...LON 4393 9812 4393 9798 4370 9789 4340 9763
          4338 9777 4351 9797

$$

SDC067-135-081847-
/O.EXT.KFSD.FL.W.0072.000000T0000Z-200710T0600Z/
/SCOS2.1.ER.000000T0000Z.200705T0646Z.200709T0600Z.NO/
947 AM CDT Tue Jul 7 2020

The Flood Warning continues for
  The James River Near Scotland.
* Until late Thursday night.
* At 8 AM Tuesday the stage was 13.47 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...The river will crest near 13.5 feet this afternoon,
  then begin slowly falling. 
  The river should fall below flood stage by Thursday July 9.
* At stages near 14.0 feet...approximately 4400 acres of farm land 
  are flooded between Mitchell and Yankton. 

&&
 
LAT...LON 4338 9777 4340 9763 4321 9755 4308 9736
          4308 9750 4317 9769

$$

IAC119-081847-
/O.EXT.KFSD.FL.W.0073.200707T1430Z-200709T0051Z/
/RAPI4.1.ER.200707T0409Z.200707T1800Z.200708T0051Z.NO/
947 AM CDT Tue Jul 7 2020

The Flood Warning continues for
  The Rock River At Rock Rapids.
* From this morning to Wednesday evening.
* At 9 AM Tuesday the stage was 13.69 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Recent activity...The river rose above flood stage on Monday
  July 6.
* Forecast...The river will crest near 13.8 feet this afternoon,
  then begin falling.  
  The river should fall below flood stage tonight.
* At stages near 13.0 feet...the lower banks on the left side of the 
  river will begin flooding. 

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  Recent Observed
         Stage    Stage  Time       Stage  Time       Crest Time

James River
HURS2    11.0     11.24 Tue 9 AM                      11.9  Sat Jun 27
FORS2    12.0     12.35 Tue 8 AM      12.5  Fri 1 AM  14.5  Tue Jun 30
JRMS2    17.0     18.47 Tue 9 AM      18.6  Sat 1 AM  20.2  Wed Jul  1
SCOS2    13.0     13.47 Tue 8 AM      13.5  Tue 1 PM  13.7  Sat Jul  4

Rock River
RAPI4    13.0     13.69 Tue 9 AM      13.8  Tue 1 PM  13.7  Tue Jul  7

TRM
686 
WGUS83 KFSD 081114
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
614 AM CDT Wed Jul 8 2020

...The Flood Warning is cancelled for the following rivers in Iowa...

  Rock River At Rock Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

&&

IAC119-081144-
/O.CAN.KFSD.FL.W.0073.000000T0000Z-200709T0051Z/
/RAPI4.1.ER.200707T0409Z.200707T2315Z.200708T0900Z.NO/
614 AM CDT Wed Jul 8 2020

The Flood Warning is cancelled for
  The Rock River At Rock Rapids.
* At 05AM Wednesday the stage was 12.91 feet.
* Flood stage is 13.00 feet.
* Recent activity...The river fell below flood stage at Wednesday 
  July 08.
* Forecast...The river will continue to fall to 10.1 feet by 7 AM 
  Thursday.
* At stages near 13.0 feet...the lower banks on the left side of the 
  river will begin flooding. 

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

&& 
Location Flood    Latest Observed   Recent Observed
         Stage    Stage  Time       Crest  Time

Rock River
RAPI4     13.0    12.91 Wed 5 AM    13.9 Tue Jul 07

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 6, 6:45 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 6:45 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 AM CDT Mon Jul 6 2020

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT Mon Jul 6 2020

Active forecast today with a series of disturbances moving through
the forecast area leading to rounds of convection. As of 08Z,
complex of thunderstorms across southwest Minnesota associated with
warm air advection ahead of shortwave/MCV over central South Dakota.
 Expect this round to work east of the forecast area this morning
with minimal severe weather threat. Early morning convection could
kick out an outflow boundary or two, which will need to be monitored
closely throughout the day as this will likely be a focusing
mechanism for additional rounds of convection later in the day as
short waves continue to train across the area.

With ample clearing and surface heating this morning, models are
suggesting 2000- 2500 J/kg of surface based CAPE by early
afternoon with only a weakly capped environment. Jet dynamics are
concentrated to the north across North Dakota; however, 0-6 km
bulk shear increases through the day towards 30-40 knots west of
I-29 by 00Z Tuesday.

CAMs have suggested two schools of thought for today.  The first
suggests convection will continue to backbuild through the day along
lingering boundary gradually working south through the day.  Corfidi
vectors suggest storms will be moving east at 20-25 knots, so there
should be enough movement to limit heavy rain potential unless
storms are able to train along the boundary.  With precipitable
water values 1.5-1.6 inches (~90 percent of the moving average),
certainly dealing with the potential for heavy rain.  However, warm
cloud depths are only 7500-8000 feet thick, limiting the efficiency
some. WPC has outlined the area in marginal threat for excessive
rainfall which seems reasonable based on the above parameters.

The second camp of CAM solutions suggests the next round of storm
development will hold off till later in the day as a series of
shortwaves move across the Dakotas.  The trajectory of the
shortwaves look to be focused across the northern half of South
Dakota, so expect convective initiation to be north of I-90, building
south with time.

Am expecting storms to be organized in clusters that may at times
try to evolve into convective lines. With fair amount of dry air in
the mid levels, downdraft CAPE values approach 1500-2000 J/kg by
late this afternoon, with the highest values south of I-90.  If
storms are able to hold off till later in the day, hail threat may
also be greater as storms will have more shear to organize and
develop mid level rotation.

With only weakly capped environment, boundaries lingering around and
additional midlevel waves passing through the region, could see
additional rounds of convection on Monday night into Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT Mon Jul 6 2020

With upper level ridge expected to develop across the desert
southwest and a series of ridge riders expected to move across the
northern half of the US, expect warm and sultry conditions to
continue this week with periodic chances for thunderstorms.  With
active weather in the short term, left the blend as is in the
extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 640 AM CDT Mon Jul 6 2020

Complex of storms this morning will continue to move east. Gusty
winds to 30 knots and temporary reductions in visibility are
expected with this convection.

Cumulus field around 5K feet agl is expected to develop after 18Z,
with the potential for scattered thunderstorms through the
remainder of the forecast. Timing of the thunderstorms is
uncertain at this point, but tried to highlight windows of
potential thunderstorms with prob30 groups at5 both KHON and KFSD
terminals.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values are expected to climb into the 90s each afternoon
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm today.

In the hours before

Local storm report, Jul 6, 8:29 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY RAIN       4 NE KENNETH            43.79N 96.02W
07/06/2020  M5.30 INCH       NOBLES             MN   PUBLIC

            NO FLOODING REPORTED, BUT COULD MAKE THE
            LOCAL CREEK SPILL OVER.

&&

TRM
Local storm report, Jul 6, 8:33 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      2 N KENNETH             43.78N 96.07W
07/06/2020                   ROCK               MN   EMERGENCY MNGR

            ROCK COUNTY EM REPORTS SOME WATER OVER ROADS
            NORTH OF KENNETH. LOCATION IS AN
            APPROXIMATION FOR IMPACTED AREA.

&&

PR
Local storm report, Jul 6, 8:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      6 S CHANDLER            43.85N 95.93W
07/06/2020                   NOBLES             MN   PUBLIC

            RELAYED VIA NOBLES COUNTY EM. SOME WATER
            OVER STATE HIGHWAY 91.

&&

PR
Local storm report, Jul 6, 8:43 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             WINFRED                 44.00N 97.37W
07/06/2020  E1.25 INCH       LAKE               SD   TRAINED SPOTTER

            GROUND WAS COVERED WITH QUARTER TO HALF
            DOLLAR SIZED HAIL AND PONDING WATER AROUND
            THE ACREAGE. RAINFALL ESTIMATED AT 1 INCH.

&&

TRM
Local storm report, Jul 6, 8:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HEAVY RAIN       5 SE EDGERTON           43.83N 96.05W
07/06/2020  M5.25 INCH       ROCK               MN   PUBLIC

            RELAYED VIA NOBLES COUNTY EM.

0833 AM     HEAVY RAIN       5 E EDGERTON            43.86N 96.02W
07/06/2020  M3.75 INCH       MURRAY             MN   PUBLIC

            RELAYED VIA NOBLES COUNTY EM.

0833 AM     HEAVY RAIN       5 NE KENNETH            43.81N 96.01W
07/06/2020  M4.00 INCH       NOBLES             MN   PUBLIC

            RELAYED VIA NOBLES COUNTY EM.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury44 min

Nearby

River Flood Warnings in Iowa, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.